Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 61, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 5, 1998, 4:03 PM CST for Clarke County, Monroe County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1998, 4:03 PM CST (22:03 UTC)
- Expired
- Mar 5, 1998, 5:05 PM CST
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Clarke County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 4:05 PM CST | Hail 1.75 | Whatley, AL | Golfball size hail was reported near Whatley. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 052203 RRA SVRMOB ALC025-099-052305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 403 PM CST THU MAR 5 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN ALABAMA ...CLARKE COUNTY ...MONROE COUNTY AT 401 PM CST... DOPPLER RADAR AT MOBILE INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM 4 MILES NORTHWEST OF GOSPORT MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... GOSPORT AT 405 PM CST CLAIBORNE AT 415 PM CST MONROEVILLE AT 440 PM CST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:37 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 5, 2:37 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 237 PM CST THU MAR 5 1998 LOTS OF ACTION SO WL BE BRIEF AS AIRMASS HAS DESTABILZED SUBSTANTIALLY DUE TO SEVERAL HRS OF SUFFICIENT HEATING AND PLENTY OF MOISTURE TO WORK WITH. WITH SRLY FLOW IN LOLVLS AND W FLOW ALOFT...HELICITIES FM 300/500 ARE BEING REFLECTED BY A STRONG ECHO WITH ROTATION IN GREENE COUNTY. ARND 2 PM GOLF BALL HAIL WAS REPORTED NEAR LEAKESVILLE. E-W RAIN COOLED AIR IS SURGING SWRD TO JUST N OF THE COAST AND WITH LF RGN OF 120 KT JET STREAK COMING E ACROSS THE NORTHERN GULF COAST...STORMS HAVE FIRED AND HAVE BEEN LOCALLY NASTY. LATEST SHORT RANGE PROGS INDICATE LITTLE CHANGE WITH OVERALL SYNOPTIC PATTERN. E-W STAT FNT DRAPED FM CTRL AL TO CTRL TX MOVES LTL AS LOW PRES DVLPS ACRS THE ARKLATEX FRI. ALTHO MAIN DYNAMICS SHIFT E AND S TONIGHT THRU NRN GULF...DESIRE TO LEAVE LKLY POPS IN TONIGHT CHC FOR FRI CAT SAT AS FNT APPROACHES AND SWINGS E THRU RGN WITH LOW PRES MOVING INTO MID MS VALLEY. TMPS WARM AND FOG POSSIBLE TONIGHT. OFFSHORE...ONSHORE FLOW CHGS LTL ARND 15 KTS WITH SEAS 3 TO 5 FT. CONT SCT TO NUMEROUS SHWRS AND STMS. MOB 61/75/61/75 643+ PNS 61/75/61/75 643+ DTS 60/73/61/74 643+ EVR 58/72/58/74 643+ 10
In the hours before
Special weather statement, Mar 5, 11:00 AM CST, 5 hours 3 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST THU MAR 5 1998 NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON CONTINUING INTO EVENING. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER OUTBREAK WILL OCCUR. BUT A FEW STORMS COULD BECOME NASTY AT TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Special weather statement, Mar 5, 11:00 AM CST, 5 hours 3 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST THU MAR 5 1998 NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON CONTINUING INTO EVENING. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER OUTBREAK WILL OCCUR. BUT A FEW STORMS COULD BECOME NASTY AT TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Local storm report, Mar 5, 1:11 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM SARALAND AL 1 INCH HAIL
03/05/98 MOBILE QUARTER SIZE HAIL REPORTED
BY HWY PATROL AT I-65 IN
SARALAND.Local storm report, Mar 5, 2:37 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM LEAKESVILLE MS 2.75 INCH HAIL
03/05/98 GREENE BASEBALL SIZE HAIL
REPORTED NEAR LEAKESVILLELocal storm report, Mar 5, 3:44 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM CREOLA AL .88 INCH HAIL
03/05/98 MOBILE DIME TO NICKEL SIZE HAIL
WAS REPORTED ALONG I-65
JUST NORTHEAST OF CREOLA.
0130 PM STOCKTON AL .88 INCH HAIL
03/05/98 BALDWIN NICKEL SIZE HAIL WAS
REPORTED ALONG I-65 NEAR
THE STOCKTON EXIT.
0145 PM LEAF MS .75 INCH HAIL
03/05/98 GREENE DIME SIZE HAIL WAS
REPORTED JUST NORTH OF
LEAF.
0230 PM FRUITDALE AL 1 INCH HAIL
03/05/98 WASHINGTON QUARTER SIZE HAIL WAS
REPORTED ALONG US HWY 45
JUST SOUTH OF FRUITDALE.
0230 PM POARCH AL .75 INCH HAIL
03/05/98 ESCAMBIA DIME SIZE HAIL WAS
REPORTED NEAR POARCH.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 12:11 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 64 min |
| Mar 5, 12:39 PM CST | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 61 min |
| Mar 5, 1:17 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 63 min |
| Mar 5, 2:14 PM CST | Tornado Warning | MOB | Washington | 56 min |
| Mar 5, 2:28 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 57 min |
| Mar 5, 2:28 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 57 min |
| Mar 5, 3:22 PM CST | Severe Thunderstorm Warning | MOB | Covington | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.